Tennessee, 2015

Flash Flooding in Tennessee, June 22, 2015

June 22, 2015 · NWS MRX · 2 events in 2 counties and zones

Slow moving thunderstorms produced localized heavy rainfall amounts near the mountain tops along the TN/NC state line, upstream from Cosby and Pittman Center. Flash flooding occurred in the Great Smoky Mountains Park, endangering hikers and campers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Slow moving thunderstorms produced localized heavy rainfall amounts near the mountain tops along the TN/NC state line, upstream from Cosby and Pittman Center. Flash flooding occurred in the Great Smoky Mountains Park, endangering hikers and campers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 22, 2:07 PM EST, 53 minutes earlier.

Area forecast discussion, Jun 22, 2:07 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT MON JUN 22 2015

.SHORT TERM (TODAY AND TOMORROW)...HOT WEATHER WILL BE THE WEATHER
STORY AFFECTING MOST PEOPLE IN THE SHORT TERM. OF OTHER CONCERN
WILL BE STORMS THAT ARE ABLE TO FORM THIS AFTERNOON. GENERALLY HAVE
CAPE VALUES OF 2000 TO 3000 ACROSS PARTS OF THE AREA THAT ARE ABLE
TO WARM UP THE MOST TODAY. SHEAR IS VERY MINIMAL THOUGH, WHICH
WOULD LEAD TO CONCERNS ABOUT STORMS FORMING QUICKLY, PRODUCING SOME
HAIL, AND THEN QUICKLY COLLAPSING CAUSING WIND GUSTS AND WIND
DAMAGE IN ISOLATED SPOTS. OVERNIGHT, WE COULD SEE SOME MORE FOG
DEVELOPMENT, MOSTLY IN THE VALLEYS AND ANY AREAS THAT GET DECENT
RAINFALL FROM STORMS THIS AFTERNOON/EVENING.

TOMORROW WE WILL SEE ANOTHER HOT DAY AHEAD OF AN ADVANCING COLD
FRONT. TEMPS ARE AGAIN EXPECTED TO REACH INTO THE 90'S ACROSS MUCH
OF THE AREA. IN ADDITION, EXPECT STORMS TO FROM ALONG AND AHEAD OF
THE COLD FRONT. RIGHT, THINK THAT THE NORTHERN PARTS OF THE CWA
LOOK TO HAVE THE BEST CHANCE FOR SEVERE WEATHER, BUT CAN'T RULE OUT STORMS
ANYWHERE IN THE CWA. AGAIN, BELIEVE THAT WIND DAMAGE WILL BE THE
MAIN THREAT WITH STORMS THAT FORM ALONG AND NEAR THE FRONTAL
BOUNDARY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...ANY TUESDAY AFTERNOON
CONVECTION WILL BE ONGOING INTO EARLY TUESDAY EVENING...ROUGHLY
ALONG AND NORTH OF I-40 WITH THE EXCEPTION OF THE HIGHER TERRAIN IN
E TN AND SW NC. OTHERWISE RAIN CHANCES LOOK SLIM UNTIL WEDNESDAY
AFTERNOON. A WEAK BOUNDARY WILL SINK SOUTHWARD COUPLED WITH A
WEAKNESS IN THE NORTHEASTERN FRINGE OF THE UPPER HIGH. THERE WILL BE
ABUNDANT CAPE AND MOISTURE TO GET A FEW STORMS PUMPED UP IN THE
AFTERNOON. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY
WINDS...PERHAPS DAMAGING. WILL HIGHLIGHT THIS THREAT IN THE HWO.

BY THURSDAY CONFIDENCE IN THE FORECAST AND RAIN CHANCES REALLY
DWINDLE. OPERATIONAL MODELS HINT AT DECENT THUNDERSTORM CHANCES
HOWEVER ENSEMBLES DO NOT PICK UP ON MUCH HAPPENING. THANKFULLY BY
FRIDAY INTO SATURDAY CONFIDENCE RISES AS A PRETTY WELL DEFINED COLD
FRONT OOZES INTO THE REGION. THIS SHOULD NOT ONLY HELP IN LOWERING
TEMPERATURES BUT ALSO BRINGING MUCH NEEDED RAINFALL TO THE AREA.

DAYTIME TEMPERATURES AND HEAT INDICES WILL REMAIN RATHER WARM AND
ABOVE NORMAL FOR THIS TIME OF YEAR. SOME RELIEF WILL COME LATER IN
THE WEEK WHEN RAIN CHANCES INCREASE ALONG WITH CLOUD COVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  97  74  95 /  20  10  10  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  95  73  93 /  10  10  20  30
OAK RIDGE, TN                       73  96  73  93 /  10  10  20  30
TRI CITIES AIRPORT, TN              67  92  69  90 /  20  20  30  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

ABM/AC
Hazardous weather outlook, Jun 22, 2:22 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT MON JUN 22 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
322 PM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...WITH GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND LOCALLY
HEAVY RAINS UP TO 1 INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
AND WEDNESDAY AFTERNOON AND EVENING AHEAD OF AN ADVANCING COLD
FRONT. STRONG GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE THE BIGGEST THREAT WITH THESE STORMS.

TEMPERATURES WILL SLOWLY CLIMB THROUGH THE BEGINNING OF THE WORK
WEEK...AND HEAT INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 22, 11:48 AM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COEBURN                 36.95N 82.47W
06/21/2015                   WISE               VA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

0530 PM     HAIL             JASPER                  36.77N 82.82W
06/21/2015  E0.50 INCH       LEE                VA   TRAINED SPOTTER

0540 PM     HAIL             4 WSW TAZEWELL          36.44N 83.64W
06/21/2015  E0.75 INCH       CLAIBORNE          TN   BROADCAST MEDIA

0605 PM     HAIL             3 W GATE CITY           36.64N 82.64W
06/21/2015  M1.00 INCH       SCOTT              VA   TRAINED SPOTTER

0740 PM     TSTM WND DMG     MASCOT                  36.07N 83.77W
06/21/2015                   KNOX               TN   911 CALL CENTER

            TREES AND POWER LINES DOWN OVER NORTHERN PART OF COUNTY

0740 PM     TSTM WND DMG     PAULETTE                36.19N 83.89W
06/21/2015                   UNION              TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS UNION CO...ESPECIALLY AROUND
            THE PAULETTE AREA

0842 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
06/21/2015                   GRAINGER           TN   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS GRAINGER COUNTY

&&
Special weather statement, Jun 22, 1:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT MON JUN 22 2015

TNZ014-015-037-221945-
CLAIBORNE TN-UNION TN-HANCOCK TN-
254 PM EDT MON JUN 22 2015

SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...UNION...AND HANCOCK
COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF HARROGATE
TO NEAR TAZEWELL TO 8 MILES WEST OF NEW TAZEWELL...AND MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE...LONE MOUNTAIN...SPRINGDALE...
POWELL RIVER PRESERVE...ARTHUR...EVANSTON...HOWARD QUARTER AND
SANDLICK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3648 8324 3641 8340 3642 8342 3641 8342
      3642 8343 3639 8345 3637 8358 3637 8359
      3636 8359 3633 8376 3649 8388 3659 8358
      3659 8344
TIME...MOT...LOC 1853Z 320DEG 8KT 3655 8348 3652 8360 3643 8376
Local storm report, Jun 22, 2:30 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
06/22/2015                   CLAIBORNE          TN   EMERGENCY MNGR

            FEW TREES AND POWER LINES DOWN.

&&
Special weather statement, Jun 22, 2:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUN 22 2015

TNZ015-016-222015-
HAWKINS TN-HANCOCK TN-
332 PM EDT MON JUN 22 2015

SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND HANCOCK COUNTIES UNTIL
415 PM EDT...

AT 332 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SNEEDVILLE...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...TREADWAY AND KLONDIKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3645 8332 3659 8317 3648 8299 3636 8319
TIME...MOT...LOC 1932Z 311DEG 17KT 3648 8318

The radar

The Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Cocke

When
June 22, 3:00 PM EST to 5:00 PM EST
Where
Cocke County, 3 mi S of Catons Grove to 1 mi W of Catons Grove
Cause
Heavy Rain
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
35.737, -83.200

Roads washed out in the Cosby Campground.

Flash Flood, Sevier

When
June 22, 3:00 PM EST to 5:00 PM EST
Where
Sevier County, 6 mi E of Greenbrier to 3 mi SE of Greenbrier
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
35.700, -83.273

The Middle Prong Little Pigeon River was out of its banks in this area of the Great Smoky Mountains Park.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596375, 596377.